News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: stomach issues


 lifeisafarce - Mon Apr 26, 2004 7:32 pm

I have been having stomach problems for a couple months. A little history- I gave birth in late January and I've never had stomach problems like this before. It started to occur after a month of my delivery. My pain is definitely associated with eating. The weird thing is, it comes and goes. Some days, I can eat absolutely nothing and other days I can eat almost anything.

I went to the urgent care and they started me on Tagamet. It didn't help so I went to a doctor who doubled the Tagamet dosage because she didn't know what meds I could take while breastfeeding. I went to another doctor who put me on Nexium in the morning and a Tagamet at night. Either that didn't work or I was having side effects because after a while, my stomach started hurt after eating. So, she put me on Prilosec OTC in the morning and ranitadine at night. That hasn't worked. I've had an ultrasound done for gallstones but it came back clear. I've had bloodwork done to test for H. Pylori and some things unknown to me, and it came back clear. I don't believe that I have a parasite. I'm worried because I cannot eat and the quanity of my milk is decreasing and I want to breastfeed longer.

My questions are:
1) What possibly could I have besides an ulcer, gastritis or gallstones? They tested for those and although there is a slight chance it could be that, my understanding is that is very slim.
2) Should I worry about my breastmilk disappearing altogether because I'm not eating? If so, is there anything I can do to keep a good supply of breastmilk while I figure out what's wrong with my stomach and start to eat again?

Thank you very much
 Dr. Yasser Mokhtar - Tue Apr 27, 2004 11:46 am

User avatar Dear Guest,

Have you noticed whether this abdominal pain is related to a specific type of food? Are you taking any over the counter pain pills such as ibuprofen and the like? i hope you are not smoking and/or drinking alcohol. How about pop and caffeinated beverages?

What you are suffering from could be related to an ulcer. The only way to know that for sure is to have an endoscopy to look into your stomach to make sure that this is or is not the case.

There is a condition that can cause abdominal pain after eating but it occurs in older people who have hypertension and diabetes. It is called mesenteric ischemia. This condition is characterized by inadequated blood going to the intestines after eating because of the narrowing of the arteries going to the intestines.

Sometimes indigestion can last for a while and no reasons are found.

i would suggest that the first step of action is to have an endoscopy done and may stop the ranitidine and switch the prilosec to prescription strenght of 40 mg instead of 20 (the otc) to be taken twice a day and see if this makes a difference.

You will also have to put into account that prilosec can cause abdominal pain sometimes.

i am not an expert on breast feeding but i know that you have to have enough calories and a sufficient amount of carbs and fats in addition to fluids so that the quality of the produced milk is good.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here